, Volume 7, Issue 2, pp 61-66
Date: 26 Apr 2007

Pathophysiology and diagnosis of cancer drug induced cardiomyopathy

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

The clinical manifestations of anti-cancer drug associated cardiac side effects are diverse and can range from acutely induced cardiac arrhythmias to Q–T interval prolongation, changes in coronary vasomotion with consecutive myocardial ischemia, myocarditis, pericarditis, severe contractile dysfunction, and potentially fatal heart failure. The pathophysiology of these adverse effects is similarly heterogeneous and the identification of potential mechanisms is frequently difficult since the majority of cancer patients is not only treated with a multitude of cancer drugs but might also be exposed to potentially cardiotoxic radiation therapy. Some of the targets inhibited by new anti-cancer drugs also appear to be important for the maintenance of cellular homeostasis of normal tissue, in particular during exposure to cytotoxic chemotherapy. If acute chemotherapy-induced myocardial damage is only moderate, the process of myocardial remodeling can lead to progressive myocardial dysfunction over years and eventually induce myocardial dysfunction and heart failure. The tools for diagnosing anti-cancer drug associated cardiotoxicity and monitoring patients during chemotherapy include invasive and noninvasive techniques as well as laboratory investigations and are mostly only validated for anthracycline-induced cardiotoxicity and more recently for trastuzumab-associated cardiac dysfunction.